Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 3, NWS Columbia, SC

April 8, 2004Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 8, 2004, 5:34 PM EDT for Aiken County, South Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2004, 5:34 PM EDT (21:34 UTC)
Expired
Apr 8, 2004, 5:50 PM EDT
In force
16 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 082134
SVRCAE
SCC003-082150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT THU APR 8 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 550 PM EDT.

* AT 533 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER THE 
SAVANNAH RIVER SITE...ABOUT 7 MILES SOUTH OF NEW ELLENTON...MOVING 
SOUTHEAST AT 25 MPH.  

THIS STORM WILL PRODUCE DIME SIZE HAIL.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT
1 800 7 7 5 7 1 9 9.

LAT...LON 3332 8174 3334 8174 3343 8168 3337 8153
          3324 8170 3328 8177

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:27 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 8, 2:27 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
227 PM EDT THU APR 8 2004

.DISCUSSION...
WEAK ISENTROPIC LIFT OVER THE AREA ASSOCIATED WITH DOUBLE VORTICITY
CENTER MOVING EAST. FIRST SHORTWAVE MOVING THROUGH THIS
AFTERNOON WITH WEAKER TRAILING SHORTWAVE DUE THIS EVENING. AIRMASS
VARIES FROM STABLE NORTH TO UNSTABLE SOUTH. NET RESULT HAS BEEN
CLOUDINESS TODAY WITH SCATTERED SHOWERS AND THUNDERSTORMS. MOST
VIGOROUS CONVECTION BRUSHED THROUGH THE SOUTHEAST COUNTIES DURING THE
MORNING AND EARLY AFTERNOON. WILL MAINTAIN A CHANCE OF SHOWERS AND
ISOLATED THUNDER THROUGH 800 PM THIS EVENING. CLEARING SHOULD
BEGIN BY MIDNIGHT AS THE TRAILING SHORTWAVE MOVES EAST. NICE WEATHER
RETURNING FRIDAY WITH PLENTY OF SUNSHINE AND SEASONABLE
TEMPERATURES AS WEAK HIGH PRESSURE DOMINATES. WEAK FRONT RETURNS
NORTH SATURDAY AS WEAK LOW PRESSURE APPROACHES FROM THE WEST. THIS
WILL GIVE A LOW CHANCE OF SHOWERS LATE IN THE DAY. THE WEATHER WILL
REMAIN UNSETTLED SATURDAY NIGHT INTO SUNDAY AS A WEAK COLD FRONT
MOVES EAST. THE FRONT WILL STALL SUNDAY NEAR OR JUST TO THE EAST OF
THE AREA AS LOW PRESSURE FORMS NEAR THE NORTHEAST GULF OF MEXICO
AND MOVES NORTHEAST INTO THE AREA FOR THE EARLY PART OF THE WEEK.

HIGH PRESSURE BUILDING AT ALL LEVELS SHOULD PRODUCE A DRY PERIOD
TUESDAY INTO THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     50  78  47  77 /  10   0   0  20
AUGUSTA      47  80  46  78 /  10   0   0  20
SUMTER       51  78  47  77 /  10   0   0  20
ORANGEBURG   52  78  48  78 /  10   0   0  20
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

30/30
Hazardous weather outlook, Apr 8, 4:49 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
449 AM EDT THU APR 8 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080848-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
449 AM EDT THU APR 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Apr 8, 5:14 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             CLEARWATER              33.51N 81.91W
04/08/2004  1.75 INCH        AIKEN              SC   LAW ENFORCEMENT

&&

CDL
Local storm report, Apr 8, 5:16 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
516 PM EDT THU APR 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             4 S CLEARWATER          33.45N 81.91W
04/08/2004  0.75 INCH        AIKEN              SC   PUBLIC

&&

CDL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:38 PM EDTSevere Thunderstorm WarningCAEAiken52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.